Tornadoes · United States · Florida · 2005
F2 tornado, Marathon, Florida, August 26, 2005
This F2 tornado ran 1.2 miles across Monroe County on August 26, 2005, touching down at 4:45 AM EDT and reaching 20 yards wide. It killed nobody, and did $5.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- August 26, 2005
- Touchdown
- 4:45 AM EDT (08:45 UTC)
- Path length
- 1.2 miles (1.9 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- County
- Monroe County
- Touchdown point
- 24.700, -81.080
- Lift-off point
- 24.700, -81.080
- Record number
- 403
What the Weather Service recorded
Tornado damage path began oceanfront at 73rd Street Ocean (F1) in Marathon and moved northeast, crossing U.S. Highway 1 near 76th Street Ocean, passing through Marathon Airport before entering Florida Bay near the Sea Air Estates Subdivision. Most signficant damage (F2) included concrete block residential structure shifted on foundation...a frame residence shifted on pilings, and bent large steel I-Beams on recently constructed hangars at Marathon Airport. One boat sunk in canal. Extensive damage to porches and trees along narrow path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS EYW wrote its last area forecast discussion before the tornado touched down at Aug 26, 3:20 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 26, 3:20 AM EDT, 1 hour 25 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KEY WEST FL 320 AM EDT FRI AUG 26 2005 .DISCUSSION... .CURRENTLY... KATRINA IS EXITING THE SOUTHWEST FLORIDA MAINLAND THIS MORNING. MUCH OF THE RAINFALL THROUGH LATE EVENING AND EARLY THIS MORNING HAS BEEN ON THE SOUTHERN SEMI-CIRCLE OF THE STORM. LATEST KBYX LOOP SHOWS THE STRONGEST RAINS ARE ARCING IN A BAND BEYOND 20 NM OF THE ISLAND STRETCH...AND IN A TIGHTER BAND ON THE IMMEDIATE SOUTHERN ARC OF CIRCULATION...BASICALLY FROM OUR GULF WATERS OFF OF MAINLAND MONROE COUNTY EASTWARD THROUGH THE FLORIDA BAY AND CROSSING A LONG STRETCH OF THE ISLAND CHAIN. TROPICAL STORMS FORCE WINDS HAVING BEEN CREEPING IN FROM THE NORTHERN PORTION OF OUR GULF COASTAL WATERS...AND INTO FLORIDA BAY. HIGHER GUSTS HAVE BEEN NOTED ON THE NORTHERN EXTREME OF OUR ATLANTIC WATERS FROM PREVIOUS BANDING THAT WAS OCCURRING THERE. .FORECAST... CONCENTRATION IS OBVIOUSLY FOCUSED ON THE IMMEDIATE TERM PORTION OF THE FORECAST. FROM LOCAL RADAR LOOP...KATRINA'S CIRCULATION STILL HAS A DISTURBING TRACK THAT SHOWS A CONTINUED MOTION SOUTH OF WEST. AT ITS PRESENT LOCATION...ABOUT 60 MILES NORTH/NORTHEAST OF KEY WEST AT 3 AM...IN ADDITION TO MOVING BACK OUT OVER THE WARM GULF WATERS...THERE IS LITTLE DOUBT THAT TROPICAL STORM FORCE GUSTS ARE EXPECTED ALONG THE ISLAND CHAIN...POSSIBLY PUSHING THE HIGHER END OF STORM FORCE IN SQUALLS ACROSS THE LOWER KEYS LATER THIS MORNING AND INTO THE AFTERNOON. HEAVY RAINS IN SQUALLS COULD DROP SEVERAL MORE INCHES OF RAIN ALONG THE ISLANDS TODAY...AND ADDITIONALLY THROUGH TONIGHT. A NUMBER OF LOCATIONS ALONG THE ISLANDS CAN EXPECT AS MUCH AS 6 TO 10 INCHES OF RAIN...ISOLATED SPOTS MIGHT SEE EVEN MORE. OF COURSE OUR FLOOD WATCH WILL CONTINUE TO ACCOMPANY THE TROPICAL STORM WARNING. THE WIND PROFILE MAY ALSO BECOME MORE FAVORABLE FOR STRONGER CONVECTIVE STORMS AND POSSIBLE TORNADOES LATER TODAY. WILL HAVE TO WAIT AND SEE HOW THAT POTENTIAL PANS OUT. AT THIS TIME...NO ADDITIONAL CONVECTIVE WATCHES ARE ANTICIPATED ON THE MORNING ZONE ISSUANCE. KATRINA IS FORECAST TO CURVE TODAY THROUGH SATURDAY...AND HEAD INTO THE NORTHERN GULF WATERS. ALTHOUGH OUR WEATHER SHOULD IMPROVE...A DEEP AND MOIST AND PERSISTENT SOUTH TO SOUTHWEST FLOW WILL BE IN KATRINA'S WAKE ALLOWING FOR ABOVE AVERAGE RAIN CHANCES THROUGH EARLY MONDAY. NO CHANGES TO THE GRIDS FROM MONDAY THROUGH DAY 7. && .MARINE... TROPICAL STORM FORCE GUSTS WILL BE ACROSS ALL WATERS TODAY...AGAIN PUSHING THE HIGH END OF STORM FORCE WINDS ACROSS THE GULF WATERS ADJACENT TO THE LOWER KEYS...AND ESPECIALLY 20 TO 60 NM OFF OF MAINLAND MONROE. SQUALLS WILL ALSO DUMP EXCESSIVE RAINS ON MOST MARINE AREAS...AND THE WATERSPOUT THREAT REMAINS ELEVATED TODAY AND THROUGH TONIGHT. SMALL CRAFT SHOULD REMAIN IN PORT. ALTHOUGH KATRINA IS EXPECTED TO PULL AWAY FROM THE KEYS WATERS THROUGH SUNDAY...BOATERS SHOULD NOT EXPECT WINDS FALLING BELOW 20 KNOTS PROBABLY UNTIL MONDAY. && .AVIATION... THROUGH 00Z TODAY...THE CIRCULATION OF TROPICAL CYCLONE KATRINA WILL IMPACT THE AIR ROUTE KMIA-KEYW AND TERMINALS KEYW AND KMTH AS IT MOVES WEST SOUTHWEST AT ABOUT 8 MPH. AREAS ALONG THE ENTIRE FLIGHT ROUTE WILL BE SUBJECT TO PREVAILING IFR CONDITIONS...HIGH WINDS...AND TURBULENCE. REFER TO SIGMETS AND AIRMETS THROUGH THE PERIOD. CURRENT VALID SIGMETS AND AIRMETS INCLUDE... AIRMET TURB...FL AND CSTL WTRS FROM 30E ORL TO 120ENE PBI TO 150SE MIA TO 90WSW EYW TO 60WSW PIE TO PIE TO 30E ORL OCNL MOD TURB BLW 100 DUE TO WINDS ASSOC WITH HURCN KATRINA. CONDS CONTG BYD 08Z THRU 14Z. . AIRMET STG SFC WNDS...FL AND CSTL WTRS FROM VRB TO 60ENE PBI TO 90SE MIA TO 30W EYW TO SRQ TO VRB SUSTAINED SFC WNDS GTR THAN 30KT ASSOC WITH HURCN KATRINA. CONDS CONTG BYD 08Z THRU 14Z AND MOVG SLOWLY WWD. AIRMET IFR...FL AND CSTL WTRS FROM 60ENE PBI TO 120SE MIA TO 80WSW EYW TO 90WSW FMY TO FMY TO 60ENE PBI OCNL CIG BLW 010/VIS BLW 3SM PCPN/BR/FG. CONDS CONTG BYD 08Z THRU 14Z. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 88 80 89 80 / 100 80 60 60 MARATHON 87 77 88 80 / 100 70 60 60 .EYW WATCHES/WARNINGS/ADVISORIES... TROPICAL STORM WARNING FLZ076>078-GMZ031>033-052>054-072>075. FLOOD WATCH FLZ076-077-078. && PUBLIC/LONG TERM........................MR HLS/AVIATION............................DAF/JR SHORT TERM..............................LK INFORMATION AND DATA ACQUISITION DESK...TT/MP
Hazardous weather outlook, Aug 25, 6:00 AM EDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EDT THU AUG 25 2005 FLZ076>078-GMZ031>033-052>054-072>075-261000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 600 AM EDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. A TROPICAL STORM WATCH IS IN EFFECT FROM THE WEST END OF THE 7 MILE BRIDGE NORTHWARD...INCLUDING THE ADJACENT ATLANTIC WATERS EXTENDING OUT TO 60 NM AND THE FLORIDA BAY. IN ADDITION...A TROPICAL STORM WATCH IS IN EFFECT FOR THE GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT. .DAY ONE...TODAY AND TONIGHT TROPICAL STORM FORCE WIND GUSTS ARE POSSIBLE OVER THE UPPER AND MIDDLE KEYS...AND THE ADJACENT FLORIDA BAY AND ATLANTIC WATERS SOUTH OF THE UPPER AND MIDDLE KEYS...MAINLY TONIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY IN THE REMAINDER OF THE WATERS SURROUNDING THE KEYS BY TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR IN THE OUTER RAINBANDS OF TROPICAL STORM KATRINA TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES...AND GUSTY WINDS OF TROPICAL STORM FORCE STRENGTH. IN ADDITION...WATERSPOUTS AND TORNADOES MAY OCCUR WITH THESE OUTER RAINBANDS. REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL DETAILS ON TROPICAL STORM KATRINA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TROPICAL STORM FORCE WIND GUSTS WILL REMAIN POSSIBLE OVER THE UPPER AND MIDDLE KEYS...AND THE ADJACENT FLORIDA BAY AND ATLANTIC WATERS SOUTH OF THE UPPER AND MIDDLE KEYS FRIDAY. WITH THE PRESENT FORECAST TRACK AND EXPECTED STRENGTH INTENSIFICATION OF TROPICAL STORM KATRINA...TROPICAL STORM FORCE WINDS MAY BEGIN TO OCCUR OVER THE GULF WATERS WEST OF MAINLAND MONROE FRIDAY...AND PERSIST INTO SATURDAY. OVER THE REST OF THE KEYS WATERS...SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY FRIDAY THROUGH AT LEAST SATURDAY. SCATTERED THUNDERSTORMS WILL OCCUR IN THE OUTER RAINBANDS OF TROPICAL STORM KATRINA FRIDAY THROUGH SATURDAY. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES...AND GUSTY WINDS OF TROPICAL STORM FORCE STRENGTH. IN ADDITION...WATERSPOUTS AND TORNADOES MAY OCCUR WITH THESE OUTER RAINBANDS. OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE PERIOD. CLOUD TO SURFACE LIGHTNING STRIKES WILL REMAIN A HAZARD DURING THE ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 26, 2:57 AM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 257 AM EDT FRI AUG 26 2005 FLZ076>078-260800- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 257 AM EDT FRI AUG 26 2005 ...HEAVY RAINBANDS OCCURRING OVER THE KEYS... HEAVY RAINBANDS WILL MOVE TO THE EAST AND SOUTHEAST NEAR 20 MPH OVER THE KEYS THROUGH 400 AM. WIND GUSTS OF 50 TO 60 MPH...NEAR ZERO VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY OCCUR WITH THE HEAVIEST SHOWERS. L. KASPER
Local storm report, Aug 26, 3:16 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
316 AM EDT FRI AUG 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM HURRICANE 8 SSE KEY LARGO 25.01N 80.38W
08/26/2005 GMZ052 FL C-MAN STATION
HURRICANE WIND GUST OF 67 KNOTS OR 77 MPH REPORTED AT
MOLASSES REEF LIGHT CMAN PLATFORM.
&&
LKLocal storm report, Aug 26, 3:20 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
320 AM EDT FRI AUG 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM TROPICAL STORM 6 SSW MARATHON 24.63N 81.11W
08/26/2005 GMZ053 FL C-MAN STATION
TROPICAL STORM WIND GUST OF 56 KNOTS OR 64 MPH REPORTED
AT SOMBRERO REEF LIGHT CMAN PLATFORM.
&&
LKSpecial weather statement, Aug 26, 3:55 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 355 AM EDT FRI AUG 26 2005 FLZ076>078-260900- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 355 AM EDT FRI AUG 26 2005 ...HEAVY RAINBANDS OCCURRING OVER THE KEYS... THROUGH 500 AM...HEAVY RAINBANDS WILL MOVE TO THE NORTHEAST AND EAST NEAR 20 MPH OVER THE KEYS. WIND GUSTS OF 50 TO 60 MPH...NEAR ZERO VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS. L. KASPER
Local storm report, Aug 26, 4:21 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
421 AM EDT FRI AUG 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM TROPICAL STORM 8 SSE KEY LARGO 25.01N 80.38W
08/26/2005 GMZ052 FL C-MAN STATION
TROPICAL STORM WIND GUST OF 63 KNOTS OR 72 MPH REPORTED
AT MOLASSES REEF LIGHT CMAN PLATFORM.
0333 AM TROPICAL STORM 4 NNE CONCH KEY 24.84N 80.86W
08/26/2005 GMZ031 FL C-MAN STATION
TROPICAL STORM WIND GUST OF 60 KNOTS OR 69 MPH REPORTED
AT THE LONG KEY LIGHT CMAN PLATFORM.
0348 AM TROPICAL STORM 6 SSW MARATHON 24.63N 81.11W
08/26/2005 GMZ053 FL C-MAN STATION
TROPICAL STORM WIND GUST OF 60 KNOTS OR 69 MPH REPORTED
AT SOMBRERO REEF LIGHT CMAN PLATFORM.
&&
LKSpecial weather statement, Aug 26, 4:22 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 422 AM EDT FRI AUG 26 2005 FLZ076>078-260900- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 422 AM EDT FRI AUG 26 2005 ...HEAVY RAINBANDS OCCURRING OVER THE KEYS... THROUGH 500 AM...HEAVY RAINBANDS WILL MOVE TO THE NORTHEAST AND EAST NEAR 20 MPH OVER THE KEYS. WIND GUSTS OF 55 TO 65 MPH...NEAR ZERO VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS. L. KASPER
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Key West, FL (KEYW), 00:00Z
8.8 hours before the tornado, 67 km from the path. August 26, 2005.
- Mixed-layer CAPE
- 2182 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 2579 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Key West, FL (KEYW), 12:00Z
3.2 hours after it, 67 km from the path. August 26, 2005.
- Mixed-layer CAPE
- 1770 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1658 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The radar
The Key West radar (KBYX), 64 km away, was scanning. The volume nearest the touchdown began at 08:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 08:45 UTC | TORNADO | Marathon | Middle Keys In Mon, FL | MONROE COUNTY SHERIFFS DEPARTMENT REPORTED 1 HANGAR AND 11 PRIVATE AIRCRAFT DAMAGED AT MARATHON AIRPORT. 2 HOMES DAMAGED...ONE PARTIALLY UNROOFED ON 72ND STREET. RELAYED BY FLORIDA STATE WARNING POINT. |
| 08:45 UTC | TORNADO | Marathon | Middle Keys In Mon, FL | MONROE COUNTY SHERIFFS DEPARTMENT REPORTED POSSIBLE TORNADO AT MARATHON AIRPORT. 1 HANGAR AND 11 PRIVATE AIRCRAFT DAMAGED AT MARATHON AIRPORT. 2 HOMES DAMAGED...ONE PARTIALLY UNROOFED ON 72ND STREET IN MARATHON. RELAYED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.